Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Albuquerque, NM

July 27, 2020Los Alamos County, Rio Arriba County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2020, 5:17 PM MDT for Los Alamos County, Rio Arriba County, Sandoval County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2020, 5:17 PM MDT (23:17 UTC)
Expired
Jul 27, 2020, 7:12 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 112 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WGUS55 KABQ 272317
FFWABQ
NMC028-039-043-280230-
/O.NEW.KABQ.FF.W.0017.200727T2317Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
517 PM MDT Mon Jul 27 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northwestern Los Alamos County in north central New Mexico...
  South Central Rio Arriba County in north central New Mexico...
  Northeastern Sandoval County in north central New Mexico...

* Until 830 PM MDT.

* At 517 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly. Flash flooding will impact Santa Clara Canyon.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Espanola, Santa Clara Pueblo, Chili and Hernandez.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
      3598 10608 3593 10612 3593 10614 3594 10640

FLASH FLOOD...RADAR INDICATED

$$

Guyer
2 follow-up statements
053 
WGUS75 KABQ 280025
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
625 PM MDT Mon Jul 27 2020

NMC028-039-043-280230-
/O.CON.KABQ.FF.W.0017.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Rio Arriba NM-Sandoval NM-
625 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS 
EVENING FOR NORTHWESTERN LOS ALAMOS, SOUTH CENTRAL RIO ARRIBA AND 
NORTHEASTERN SANDOVAL COUNTIES...

At 625 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain have ended across the warned 
area. Between 1 and 2 inches of rain fell before 600 PM with little 
additional rainfall expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Espanola, Santa Clara Pueblo, Chili and Hernandez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
      3598 10608 3593 10612 3593 10614 3594 10640

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Guyer
441 
WGUS75 KABQ 280112
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
712 PM MDT Mon Jul 27 2020

NMC028-039-043-280122-
/O.CAN.KABQ.FF.W.0017.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Rio Arriba NM-Sandoval NM-
712 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LOS ALAMOS, 
SOUTH CENTRAL RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES...

The heavy rain has ended. Law enforcement reported no flooding 
within Santa Clara Canyon.

A Flash Flood Watch remains in effect until 1200 AM MDT for portions 
of central New Mexico...east central New Mexico...north central New 
Mexico...northeast New Mexico and west central New Mexico.

LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
      3598 10608 3593 10612 3593 10614 3594 10640

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:47 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 27, 4:47 PM MDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
447 PM MDT Mon Jul 27 2020

.AVIATION...
00Z TAF CYCLE
Upper high centered over south central NM to shift to central AZ next
24 hrs. Slow moving showers and tstms will continue to result in
brief periods of MVFR cigs/vsbys in rain, br and erratic gusty winds.
Storms will continue to develop along outflow boundaries thru 28/03Z,
as well as over ne and east central NM where a weak area of sfc high
pressure will develop. Convection to become isold aft 28/06Z.

&&

.PREV DISCUSSION...317 PM MDT Mon Jul 27 2020...
.SYNOPSIS...
Showers and thunderstorms will continue this afternoon through
Tuesday. Some storms will be capable of locally heavy rainfall.
Drier air injects into the air Wednesday and Thursday, diminishing
rain chances significantly. Temperatures will trend five to ten
degrees above normal, with triple digit heat returning to some
locales in the southeastern plains. Return of moisture will bring
some relief Friday and into the weekend, with storm chances favoring
the northern mountains, central mountain chain and eastward.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Upper-level high is
relocating to southern NM today and tonight, resulting in a steering
flow change to more westerly this afternoon. Hopefully this will help
areas missed out by widespread precipitation of the past week or so
get into the mix. Meanwhile at the surface, a backdoor boundary in
east- central NM will help get showers and thunderstorms going in
northeast and east- central NM this afternoon, continuing until an
hour or two after midnight. Scattered to numerous showers and storms
will likely continue in north-central portions of the state through
late tonight before diminishing. The above mentioned high continues a
west and southwestward shift Tuesday, sliding over southern AZ. This
slide changes the flow aloft over NM on Tuesday to dry
northwesterly. Plenty of low-level moisture will remain in place for
one more day of convection central and northeast. Far northwest NM
(mainly San Juan County) will likely end up being the one place with
little or no shower/thunderstorm activity. Dry air aloft continues to
push in from the northwest Tuesday night, likely resulting in at
least isolated showers and storms as the dry air destabilizes things.
Models typically dry things out too fast, especially after a
relatively long stretch of widespread, heavy rainfall.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Dry and subsident air moves into the Land of Enchantment Wednesday,
diminishing shower and thunderstorm potential. Medium-range models
are in agreement of the upper high moving back into the Desert
Southwest from the coast of southern California by midweek. PWATs are
predicted to drop below the daily average for the first time since
mid July, with readings of 0.6" anticipated. With rising heights
aloft, temperatures near the surface will climb sharply by Thursday,
with some locales in the southeastern plains reaching the century
mark.

Embedded disturbances and vort maxes begin to round the eastern
periphery of the upper high, as it wobbles eastward. This will help
to invigorate the potential for showers and thunderstorms moving into
the weekend. A moist backdoor front sags into the NE Thursday night
bringing the potential for convection to the northern mountains and
northeast. The GFS, CMC, and NAM show consistency in timing and
moisture quality, while the ECMWF presents a drier and slower
scenario. This trend continues, with the possibility of daily rounds
of showers and thunderstorms returning to New Mexico through the
weekend. Focused PoPs along the northern and eastern periphery of the
high aloft, with most convection favoring the northern mountains, central
mountain chain and eastward.

33/12

&&

.FIRE WEATHER...
Monsoon pattern has become well established and no critical fire
weather is expected during the next 7 days.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ203>208-210>224-227>234-241.

&&
Hazardous weather outlook, Jul 27, 3:23 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Mon Jul 27 2020

NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Mon Jul 27 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms capable of locally heavy rainfall can be expected
across much of the area this afternoon and evening. Storms will
generally move toward the northeast at 10 to 15 mph across central
and western New Mexico, while storm motions will be toward the east-
southeast at similar speeds across the east. The southeast plains
will once again be least favored while areas from southwest through
central to north- central and northeast New Mexico will be most
favored. Rainfall rates up to one inch in 45 minutes will be
possible with the most intense storms. This may lead to localized
areas of flash flooding, especially over and near recent and older
burn scars and areas that have experience heavy rainfall the past
several days. Isolated locations may receive up to 2 inches of
rainfall. A few storms may also produce small hail and wind gusts to
50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected Tuesday and Tuesday
evening with a focus for strong storms shifting into northeast New
Mexico during the evening. Storm motions will be toward the east or
southeast. Locally heavy rainfall may lead to localized areas of
flash flooding. A few storms may also produce hail and wind gusts to
50 mph. Far fewer storms are expected Wednesday and Thursday with an
uptick in storm coverage across the northeast quarter for Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

41

In the hours before

Local storm report, Jul 27, 1:55 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MADRID                  35.41N 106.15W
07/26/2020                   SANTA FE           NM   PUBLIC

            MOST ARROYOS FULL WITH WATER AND FLOWING OVER COUNTY
            ROADS AND DRIVEWAYS. DAMAGE NOTED TO ROADWAYS AROUND
            GOLDMINE RD... CERRILLOS... AND MADRID.

&&

EVENT NUMBER ABQ202001370

GUYER
Special weather statement, Jul 27, 2:02 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Mon Jul 27 2020

NMZ234>237-272030-
Roosevelt County-Curry County-Quay County-De Baca County-
202 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...EAST CENTRAL
DE BACA...SOUTHWESTERN QUAY AND SOUTHERN CURRY COUNTIES UNTIL 230 PM
MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of House to near Clovis and
Texico. These storms were nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, House, Saint Vrain, Ranchvale,
Taiban, Tolar and Cannon Air Force Base.

This includes Highway 60 between Mile Markers 336 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 10411 3476 10411 3456 10304 3426 10304
TIME...MOT...LOC 2001Z 330DEG 4KT 3461 10403 3444 10309

Guyer
Special weather statement, Jul 27, 3:09 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
309 PM MDT Mon Jul 27 2020

NMZ223-272130-
Central Highlands-
309 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY
UNTIL 330 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
Encino, or 15 miles west of Vaughn. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Encino.

This includes the following highways...
 Highway 285 between Mile Markers 223 and 229.
 Highway 60 between Mile Markers 245 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 10530 3452 10549 3468 10562 3480 10543
TIME...MOT...LOC 2108Z 145DEG 1KT 3465 10547

Guyer
Special weather statement, Jul 27, 4:22 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT Mon Jul 27 2020

NMZ203-204-272245-
Far Northwest Highlands-Northwest Highlands-
422 PM MDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Lindrith, or 30 miles southeast of Navajo Dam,
moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of west central Rio
Arriba County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 10727 3649 10739 3669 10712 3645 10692
TIME...MOT...LOC 2220Z 237DEG 14KT 3646 10726

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTFlash Flood Warning Considerable damage threatABQSocorro3 hr
Jul 26, 6:20 PM MDTFlash Flood WarningABQGuadalupe, Torrance3 hr
Jul 26, 6:45 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 26, 6:59 PM MDTAreal Flood AdvisoryABQSocorro, Torrance2 hr
Jul 26, 7:15 PM MDTFlash Flood Warning Considerable damage threatABQSocorro3 hr
Jul 26, 7:29 PM MDTAreal Flood AdvisoryABQRio Arriba29 min
Jul 26, 7:30 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 26, 7:58 PM MDTFlash Flood WarningABQRio Arriba3 hr
Jul 26, 9:23 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan3 hr
Jul 26, 10:15 PM MDTAreal Flood AdvisoryABQSocorro105 min
Jul 27, 1:29 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 27, 2:02 PM MDTSpecial Weather StatementABQCurry28 min
Jul 27, 2:17 PM MDTFlash Flood WarningABQColfax118 min
Jul 27, 2:22 PM MDTAreal Flood AdvisoryABQHarding, Union113 min
Jul 27, 3:05 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe115 min
Jul 27, 3:09 PM MDTSpecial Weather StatementABQTorrance21 min
Jul 27, 4:10 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 27, 4:22 PM MDTSpecial Weather StatementABQRio Arriba23 min
Jul 27, 4:27 PM MDTAreal Flood AdvisoryABQTaos63 min
Jul 27, 4:51 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan114 min
Jul 27, 4:56 PM MDTAreal Flood AdvisoryABQRio Arriba109 min
Jul 27, 5:29 PM MDTSpecial Weather StatementABQTorrance31 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.